Pennsylvania, 2024Flash Flooding in Pennsylvania, May 18, 2024
May 18, 2024 · NWS PBZ · 8 events in 1 county or zone
A passing shortwave trough created areas of showers over southwest Pennsylvania during the morning of May 18th. 5 inches over portions of Allegheny County, creating some issues with road flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing shortwave trough created areas of showers over southwest Pennsylvania during the morning of May 18th. Localized low-level convergence led to radar-estimated rain totals of 1.5 to 2.5 inches over portions of Allegheny County, creating some issues with road flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 2:56 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, May 18, 2:56 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
356 AM EDT Sat May 18 2024
.SYNOPSIS...
The risk for showers and a few thunderstorms will continue
through Saturday. Near to above normal temperatures through the
weekend. Dry weather returns Sunday and continues into early
next week with a warmup.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Showers and thunderstorms will continue through today.
- Localized urban and small stream flooding issues are possible
due to slow storm motions and heavy rainfall rates.
_____________________________________________________________
An upper trough currently centered over the lower Great Lakes
is supporting scattered showers and thunderstorms across the
area this morning. Being almost directly underneath the trough
axis, deep-layer flow is weak and storm motions are therefore
slow, which has led to some minor flooding issues in urban and
low-lying areas and 0.5 to 1.0 in/hr rates are being observed.
This trend will continue through the morning as PWATs hover
around 1.3 inches, though coverage becomes more isolated by this
afternoon as the upper trough shifts to the east, ascent
weakens, and dry air slowly begins to filter into the area.
After an afternoon lull, convective-allowing models are
indicating some redevelopment of thunderstorms will be possible in
the evening, particularly near and over the higher terrain east
and northeast of Pittsburgh. HREF probabilities for 1000 J/kg
CAPE are roughly 50-70% while CAMs are simultaneously showing
potential for upwards of 800 J/kg DCAPE. This could mean better
lightning potential and gusty outflow winds in any storms that
do develop.
Evening thunderstorms dissipate after dark with the loss of
diurnal heating and as an upper ridge builds overhead in the
wake of the departing trough, with dry air continuing to filter
in and clear out any lingering cloud cover. A dry Saturday night
follows with low temperatures running a few degrees above
normal for this time of year.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
KEY MESSAGES:
- Warm and dry weather expected Sunday under building high
pressure.
_______________________________________________
Upper ridging builds overhead on Sunday, with its axis oriented
from the middle Mississippi Valley northeastward into the Ohio
Valley and lower Great Lakes region. Most of the area will be
warm and dry thanks to subsidence beneath this ridge. The only
exception may be a stray afternoon shower over the ridges of
northeast West Virginia in closer proximity to the southeast
edge of the upper ridge where subsidence will be weaker.
However, even that activity would wane after sunset and give way
to a dry Sunday night. Temperatures continue to run above
seasonal levels throughout this period.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
KEY MESSAGES:
- Ridging should result in dry and warmer weather into early
next week.
- Rain chances return for Wednesday and Thursday, with some
potential for strong thunderstorms..
____________________________________________________________
A dry forecast continues for Monday and into Tuesday as ensembles
largely agree on 500mb ridging and surface high pressure. The rising
heights will lead to increasing warmth; temperatures may climb well
into the 80s by Tuesday, levels last seen early in May.
The ensembles start to diverge a bit on the handling of the next
shortwave trough, which crosses the northern/central Plains and into
the Great Lakes during the Wednesday to Friday period. Cluster
analysis shows some strength and timing differences with this wave,
with GEFS generally more in favor of a slower, weaker wave than many
of the ENS members. These differences point to different scenarios
regarding rainfall amounts and severe weather chances. Still, given
the warmth and potential instability ahead of the system, along with
increased shear, we will certainly need to watch for the chance of
impactful thunderstorms. Both CIPS and CSU machine-learning guidance
continue to point to severe potential on Wednesday and Thursday.
In any case, PoPs in the 50-70 percent range as suggested by the
NBM are justified. Temperatures will remain above normal, but will
likely be muted by Thursday given clouds/rain and a possible cold
frontal passage.
By Friday, scattered showers may remain in a continued troughing
pattern and moisture in low-level northwest flow. Temperatures
may be closer to seasonable levels by this point.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Save DUJ and FKL which have intermittently observed IFR or VLIFR
this morning and will continue to through daybreak, most ports
are generally sitting VFR to MVFR with temporary drops to IFR
possible in cig and visibility by morning in a saturated airmass
and calm winds.
Scattering and lifting is forecast into the daytime with an
increase in mixing. All ports should return to VFR before fog
and visibility restrictions return overnight again tonight.
.Outlook...
VFR and dry weather become high probabilities Sunday into
Monday under the influence of high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Cermak
NEAR TERM...Cermak
SHORT TERM...Cermak
LONG TERM...CL/Cermak
AVIATION...Milcarek
Hazardous weather outlook, May 18, 3:03 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
403 AM EDT Sat May 18 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-190815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
403 AM EDT Sat May 18 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A strong low pressure system will bring a cold front and associated
thunderstorms to the area Wednesday into Thursday. This system will
warrant monitoring as the environment may support strong to severe
thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Allegheny
- When
- May 18, 4:55 AM EST to 7:45 AM EST
- Where
- Allegheny County, 0.08 mi N of Coraopolis to 0.11 mi WNW of Coraopolis
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 40.521, -80.170
Water was over the road at the intersection of 4th Avenue and Watt Street.
Flash Flood, Allegheny
- When
- May 18, 5:52 AM EST to 7:45 AM EST
- Where
- Allegheny County, 0.98 mi S of Millvale to 0.48 mi S of Millvale
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 40.466, -79.980
Standing water was reported on Route 28 between the 31st Street Bridge and 40th Street Bridge exits.
Flash Flood, Allegheny
- When
- May 18, 5:55 AM EST to 7:45 AM EST
- Where
- Allegheny County, 1.45 mi ESE of Cliff Mine to 1.54 mi ESE of Cliff Mine
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.444, -80.173
The 7000 block of Steubenville Pike was flooded.
Flash Flood, Allegheny
- When
- May 18, 5:55 AM EST to 7:45 AM EST
- Where
- Allegheny County, 0.72 mi NNW of Ben Avon to 0.76 mi NNW of Ben Avon
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.509, -80.057
Edies Way at Union Avenue was flooded.
Flash Flood, Allegheny
- When
- May 18, 5:55 AM EST to 7:45 AM EST
- Where
- Allegheny County, 0.16 mi SSE of Glenwillard to 0.29 mi SE of Glenwillard
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.548, -80.219
McGovern Boulevard at Purdy Road was flooded.
Flash Flood, Allegheny
- When
- May 18, 5:55 AM EST to 7:45 AM EST
- Where
- Allegheny County, 0.6 mi WSW of Leetsdale to 0.6 mi ESE of Anderson Rd
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.566, -80.210
Route 65 was flooded at Rapp Street.
Flash Flood, Allegheny
- When
- May 18, 5:55 AM EST to 7:45 AM EST
- Where
- Allegheny County, 2.09 mi ENE of Ingomar to 2.1 mi ENE of Ingomar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.587, -80.031
The 500 block of Blazier Drive is flooded.
Flash Flood, Allegheny
- When
- May 18, 5:55 AM EST to 7:45 AM EST
- Where
- Allegheny County, 1.49 mi ENE of Ingomar
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.587, -80.043
The 9800 block of Old Perry Highway was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 18, 20241 death · 1 event
- Hail in Wisconsin, May 18, 2024$919,000 · 2 in hail · 17 events
- Flash Flooding and Heavy Rain in West Virginia, May 18, 2024$210,000 · 8 events
- Flash Flooding in North Carolina, May 18, 2024$30,000 · 2 events
- Dense Fog in Illinois, May 18, 202416 events
- Dense Fog in Kentucky, May 18, 202416 events
- Hail in Wisconsin, May 18, 20241.75 in hail · 16 events
- Flash Flood in North Carolina, May 18, 2024$20,000 · 1 event
- Damaging Winds in North Carolina, May 18, 2024$14,000 · 55 kt wind · 3 events
- Dust Devil in Nevada, May 18, 20241 injured · 1 event
- Hail in Michigan, May 18, 20242 in hail · 9 events
- Lightning Strike in Florida, May 18, 20241 injured · 1 event